Source:

Nursing2015

September 2007, Volume 37 Number 9 , p 12 - 12 [FREE]

Author

  • Penny Simpson Brooke APRN, MS, JD

Abstract

 

Recently a 75-year-old patient was sent to our unit immediately after hip surgery until a bed became available in the orthopedic unit. She rated her pain as 8 on a scale from 0 to 10. The surgeon had ordered morphine by patient-controlled analgesia and an I.V. antiemetic.

 

After a few morphine doses, she started vomiting and refused more morphine, so her pain level escalated. The I.V. antiemetic wasn't available in our unit, so a colleague suggested I give the patient an I.M. form of the drug as a stopgap measure.

 

A bed opened in the orthopedic unit and the patient was transferred before I took any action. Wouldn't giving an I.M. injection in place of the I.V. medication have been risky?-P.N., MA.

 

Yes. Never deviate from what's been prescribed. Because you don't have prescriptive authority, substituting an I.M. medication when an I.V. form has been ordered is against the law. It's also risky for the patient.

 

Follow your hospital's policies and procedures for what to do when a patient's drug orders need to be changed. If you can't reach the prescriber, request a new order from a hospital resident or on-call physician.